Example of a measuring error

 
dosing cup with markings Figure 1. Using this dosing cup, a parent mistakenly thought the "12.5" mL marking was a "12.5 mg" marking.

A doctor told the father of a 5-year-old child with a bad cold to give his child diphenhydramine (Benadryl) to help decrease swelling and inflammation in his airway. The father purchased a store brand diphenhydramine, which contained 12.5 mg in 5 mL of the medicine. The medicine came with a dosing cup. The dose listed on the medicine label for children less than 6 years old was 1 to 2 teaspoons, which equaled 12.5 mg to 25 mg. The dosing cup had markings on it for both teaspoons (tsp) and milliters (mL) (Figure 1). Halfway up, the cup was marked with 12.5 mL. The father thought this marking measured 12.5 mg, not 12.5 mL. He poured out a dose to the 12.5 mL marking, but the correct volume of medicine he should have poured out was 5 mL (1 teaspoon) to 10 mL (2 teaspoons). The father was about to give 12.5 mL of the medicine to his son, which would have equaled 31.25 mg of the medicine. This dose is too large for a 5-year-old child. Fortunately, the father realized the mistake and gave his child the correct dose (5 mL, 1 teaspoon).

Last modified on Wednesday, 26 February 2014 19:27